Immune Response May Explain Rare Clots After AstraZeneca Vaccine

By Reuters Staff

March 31, 2021

(Reuters) - Researchers may have found an explanation for the rare but serious blood clots reported among some people who received AstraZeneca's COVID-19 vaccine.

They believe the phenomenon is similar to heparin-induced thrombocytopenia (HIT), in which heparin triggers the immune system to produce antibodies that activate platelets. Drugs other than heparin can cause clotting disorders that strongly resemble HIT, and the researchers suspect that in rare cases, the AstraZeneca vaccine may be another such trigger.

Four previously healthy individuals who got the AstraZeneca shot and developed life-threatening clots had the same kind of antibodies that activate platelets and initiate clotting in HIT, the researchers reported in a paper posted on Research Square ahead of peer review.

Twenty individuals who received the vaccine but did not develop clots did not have these antibodies.

An editorial comment posted with the study noted that drug-induced thrombocytopenia is treatable if identified promptly. Millions of people have received the vaccine without issues and European regulators and the World Health Organization say the benefits of the AstraZeneca shot outweigh its risks.

https://bit.ly/2P84dp7 Research Square, online March 29, 2021.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....